NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which of these is recorded as fluid intake on a fluid balance chart?

  1. AVomit
  2. BWound drainage
  3. CIntravenous fluids
  4. DUrine output from a catheter
2.Nursing fundamentalsHard

A patient on regular morphine is very drowsy, has pinpoint pupils and is breathing 8 times a minute. What is the priority?

  1. ACall for help, support breathing, withhold the opioid and prepare naloxone as per protocol
  2. BLet the patient sleep and recheck in four hours
  3. CGive a strong cup of coffee
  4. DGive the next morphine dose as prescribed
3.Infection control & patient safetyMedium

A patient is booked for an MRI scan. What must the nurse check beforehand?

  1. AWhether the patient has eaten a large meal recently
  2. BWhether the patient has any metal implants or devices, such as a pacemaker
  3. CWhether the patient has had a hearing test this year
  4. DWhether the patient’s blood glucose has been in the normal range today
4.Infection control & patient safetyHard

A chemical cloud has been released near the hospital, and authorities order “shelter in place”. What should staff do?

  1. AOpen the windows to let fresh air into the wards and dilute the chemical
  2. BSend all visitors home through the main entrance
  3. CKeep everyone inside, close windows and doors and shut off outside air intake
  4. DEvacuate all patients into the car park at once
5.Prioritization & delegationMedium

Which patient should the nurse see first?

  1. AA patient with new slurred speech and a facial droop that started 30 minutes ago
  2. BA patient with type 2 diabetes asking about the diet
  3. CA patient with long-standing rheumatoid arthritis and the usual morning joint stiffness
  4. DA patient with chronic kidney disease due for dialysis tomorrow
6.Prioritization & delegationHard

An 85-year-old resident becomes newly confused and is falling, but has no fever. Which cause should the nurse consider first?

  1. ANormal aging that needs no assessment
  2. BA sudden worsening of long-standing dementia that needs no tests
  3. CAn infection, such as a urinary tract infection, presenting atypically
  4. DBoredom from not having enough activities
7.Clinical nursingMedium

A new colostomy stoma appears dark purple to black on the second postoperative day. What does this indicate?

  1. AA normal healthy stoma
  2. BConstipation
  3. CNormal postoperative bruising of the stoma that needs no action
  4. DPossible ischaemia of the stoma, which needs urgent review
8.Clinical nursingHard

A patient has a painful, punched-out ulcer on the toes, with a cold, pale foot and weak foot pulses. Which type of ulcer is most likely?

  1. AA venous ulcer
  2. BAn arterial ulcer
  3. CA burn
  4. DA pressure ulcer from bed rest
9.Lab values & electrolytesMedium

How should a blood sample for serum ammonia be handled?

  1. AShaken firmly to mix it before it is sent away
  2. BKept warm and sent with the next routine batch
  3. CLeft at room temperature for several hours first
  4. DPlaced on ice and sent to the laboratory at once
10.Lab values & electrolytesHard

The nurse teaches a patient starting lithium. Which statement shows a need for further teaching?

  1. A"I will tell my doctor if I have vomiting or diarrhea"
  2. B"I will drink plenty of fluids, especially in hot weather"
  3. C"I will check with the pharmacist before taking ibuprofen"
  4. D"I will cut out salt from my diet completely to stay healthy"
11.PharmacologyMedium

Ipratropium is a bronchodilator used in COPD. How does it work?

  1. AIt stimulates beta-2 adrenergic receptors in the airways
  2. BIt reduces inflammation like a corticosteroid
  3. CIt blocks muscarinic receptors in airway smooth muscle
  4. DIt blocks leukotriene receptors
12.PharmacologyHard

Why are antipsychotics used with great caution in older people with dementia?

  1. AThey are not absorbed in people over 65
  2. BThey are linked to a higher risk of stroke and death
  3. CThey cause severe hypoglycaemia in older people
  4. DThey always cure the dementia and stop all behaviour problems
13.Med-surg: cardiovascular & respiratoryMedium

A patient arrives with suspected cardiac chest pain. How soon should a 12-lead ECG be recorded?

  1. AOnly after the troponin result is available
  2. BThe following morning
  3. CWithin about 10 minutes of arrival
  4. DWithin 2 hours of arrival
14.Med-surg: cardiovascular & respiratoryHard

An adult inhales a peanut while laughing and now has a persistent cough and wheeze on one side. Where is the peanut most likely to have lodged?

  1. AThe left main bronchus
  2. BThe right main bronchus
  3. CThe oesophagus
  4. DThe nasal cavity
15.Med-surg: neuro, endocrine & renalMedium

A patient on peritoneal dialysis has gained weight and has higher glucose levels. Which part of the treatment is the likely cause?

  1. AAir entering the abdomen during exchanges
  2. BGlucose absorbed from the dialysis fluid
  3. CSodium lost into the dialysis fluid
  4. DProtein lost into the dialysis fluid
16.Med-surg: neuro, endocrine & renalHard

A woman with epilepsy who takes valproate says she is planning a pregnancy. Which response is most appropriate?

  1. ASuggest doubling the dose to protect the baby from seizures
  2. BReassure her that valproate is safe throughout pregnancy
  3. CTell her to stop taking the valproate completely from today
  4. DAdvise not stopping it suddenly and urgent specialist review
17.Med-surg: GI, perioperative & oncologyMedium

Which electrolyte problem can occur in severe acute pancreatitis?

  1. AHyperkalaemia
  2. BHypercalcaemia
  3. CHypernatraemia
  4. DHypocalcaemia
18.Med-surg: GI, perioperative & oncologyHard

A nurse finds a dislodged sealed radiation source in the bed of a patient receiving brachytherapy. What should the nurse do?

  1. ALeave it in the bed until the end of the shift
  2. BPick it up with gloved hands and put it in the nearest sharps bin quickly
  3. CThrow it in the clinical waste bag
  4. DUse long-handled forceps to put it in the lead container; report it
19.Maternity & obstetric nursingMedium

A woman at 32 weeks with known placenta praevia is admitted with bleeding. Which procedure must be avoided?

  1. AStarting an IV line
  2. BContinuous fetal heart monitoring
  3. CMeasuring blood pressure
  4. DA digital vaginal examination
20.Maternity & obstetric nursingHard

The triage nurse receives four phone calls from pregnant women. Who should be told to come in immediately?

  1. AAt 30 weeks with heartburn after large meals
  2. BAt 25 weeks with mild backache after standing
  3. CAt 12 weeks with mild nausea in the mornings
  4. DAt 36 weeks with constant pain and a hard uterus
21.Pediatric nursingMedium

In a child with hypovolaemic shock, which finding is usually a late sign?

  1. ACool extremities
  2. BProlonged capillary refill
  3. CTachycardia
  4. DLow blood pressure
22.Pediatric nursingHard

The parent of a child on chemotherapy calls to say the child has a temperature of 38.5 °C (101.3 °F). What is the correct advice?

  1. AWait until the next clinic visit, as fever is common
  2. BBring the child to hospital straight away for assessment and IV antibiotics
  3. CGive paracetamol (acetaminophen) and call back if the fever lasts more than 2 days
  4. DGive a cool bath and keep the child at home
23.Mental health nursingMedium

A 4-year-old asks when her grandmother, who died last week, will come back. How should the nurse explain this to the parents?

  1. AYoung children often do not yet see death as permanent, so simple, honest words help
  2. BThe child does not care about her grandmother and has not been affected by the death
  3. CThe child is in denial and needs psychiatric treatment
  4. DThe child should not be told anything about the death until she is older
24.Mental health nursingHard

A community nurse visits an older woman with hoarding disorder whose home is so cluttered that the exits are blocked. What is the most appropriate approach?

  1. AIgnore the clutter, because it is her own home
  2. BArrange for the whole house to be cleared while she is out
  3. CTell her that she will be evicted unless everything is thrown away today
  4. DWork with her to clear the exits first, then agree a gradual plan together
25.Nursing math & unit conversionsMedium
112.3814 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 112.3814 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

112.3814 kg
x = kg
26.Nursing math & unit conversionsHard
00:0021:1501:30t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:15 and finishes at 01:30 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

21:1501:30
t = h
27.Dosage calculationsMedium
80 kg7.5 mg/kg/day4× per dayD = ? mg

A patient weighs 80 kg. The prescribed dose is 7.5 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

80 kg7.5 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
40k units250 mL? mL/h800 units/h

An infusion contains 40000 units of a drug in 250 mL. The prescription is 800 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/250 mL800 units/h
R = mL/h
29.IV infusion ratesMedium
500 mL20 gtt/mL4 h? gtt/min

Infuse 500 mL over 4 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL4 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
450 mL15 gtt/mL32 gtt/mint = ? h

A drip runs at 32 gtt/min through a set of 15 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

32 gtt/min15 gtt/mL450 mL
t = h
31.Pediatric & critical-care dosingMedium
50 units50 mLregular insulin3 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 50 units of regular insulin in 50 mL runs at 3 mL/h. How many units per hour D does the patient receive?

50 units/50 mL3 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine? mL/h72 kg2 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 400 mg in 250 mL. The order is 2 mcg/kg/min for a patient who weighs 72 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

400 mg/250 mL2 mcg/kg/min72 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater350 mLsoup150 mLmilk200 mLIV infusion100 mL/h × 8 hIV antibiotic2 × 50 mLurine325 mLurine375 mLurine300 mLurine150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 350 mLsoup: 150 mLmilk: 200 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 325 mLurine: 375 mLurine: 300 mLurine: 150 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL→ 200 mL/hstart 15:30ttotal​ = ? h100 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 15:30 at 100 mL/h. After 4 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 4 h200 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: walks occasionally; mobility: very limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 95% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 126/min, alert, temperature 37.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 95%O₂SBP 124HR 126AT 37.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.30PaCO₂mmHg354565HCO₃⁻mmol/L222631uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.30, PaCO₂ 65 mmHg (8.7 kPa) and HCO₃⁻ 31 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.30PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 31 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 58 mmHg (7.7 kPa) and PaCO₂ 44 mmHg (5.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 58 mmHg (7.7 kPa)PaCO₂ 44 mmHg (5.9 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockatrial fibrillationsecond-degree AV block type I (Wenckebach)first-degree AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2atrial fibrillation
  3. 3second-degree AV block type I (Wenckebach)
  4. 4first-degree AV block

3Solutions

1.Nursing fundamentals

Answer: C · Intravenous fluids

Why this is the answer

Intake includes oral fluids, enteral feeds and IV fluids, including drug infusions. Urine, vomit, drainage and stool are output.

Answer

C · Intravenous fluids
2.Nursing fundamentals

Answer: A · Call for help, support breathing, withhold the opioid and prepare naloxone as per protocol

Why this is the answer

Reduced consciousness, slow breathing and pinpoint pupils suggest opioid toxicity. The nurse should get help, maintain the airway and give oxygen as needed, stop further opioids and use naloxone as prescribed by protocol.

Answer

A · Call for help, support breathing, withhold the opioid and prepare naloxone as per protocol
3.Infection control & patient safety

Answer: B · Whether the patient has any metal implants or devices, such as a pacemaker

Why this is the answer

The MRI magnet can move or heat metal objects and can stop some implanted devices from working. Patients are screened for implants, pacemakers, metal fragments and metal items such as jewelry before entering the scanner room.

Answer

B · Whether the patient has any metal implants or devices, such as a pacemaker
4.Infection control & patient safety

Answer: C · Keep everyone inside, close windows and doors and shut off outside air intake

Why this is the answer

Sheltering in place keeps people inside, away from the hazard. Windows and doors are closed and ventilation systems that bring in outside air are shut off until the all-clear.

Answer

C · Keep everyone inside, close windows and doors and shut off outside air intake
5.Prioritization & delegation

Answer: A · A patient with new slurred speech and a facial droop that started 30 minutes ago

Why this is the answer

Sudden slurred speech and facial droop suggest a stroke, and treatment depends on time. The others have chronic, stable problems that can wait.

Answer

A · A patient with new slurred speech and a facial droop that started 30 minutes ago
6.Prioritization & delegation

Answer: C · An infection, such as a urinary tract infection, presenting atypically

Why this is the answer

Older adults often present with confusion or falls rather than fever when they have an infection. New confusion is a change that needs assessment for causes such as infection, dehydration or medication.

Answer

C · An infection, such as a urinary tract infection, presenting atypically
7.Clinical nursing

Answer: D · Possible ischaemia of the stoma, which needs urgent review

Why this is the answer

A dusky or black stoma suggests poor blood supply and possible necrosis, and must be reported promptly to the surgical team.

Answer

D · Possible ischaemia of the stoma, which needs urgent review
8.Clinical nursing

Answer: B · An arterial ulcer

Why this is the answer

Arterial ulcers are usually on the feet or toes, painful and punched-out, with signs of poor perfusion. Venous ulcers are usually around the ankle, shallow and associated with swelling and skin staining.

Answer

B · An arterial ulcer
9.Lab values & electrolytes

Answer: D · Placed on ice and sent to the laboratory at once

Why this is the answer

Ammonia can rise in a standing sample as red cells and proteins break down. The sample is usually placed on ice and analyzed promptly to avoid a falsely high result.

Answer

D · Placed on ice and sent to the laboratory at once
10.Lab values & electrolytes

Answer: D · "I will cut out salt from my diet completely to stay healthy"

Why this is the answer

A sudden fall in sodium intake makes the kidneys keep more sodium and lithium, raising the lithium level towards toxicity. Patients keep a normal, steady salt intake, drink enough fluids, report fluid loss and avoid NSAIDs unless approved.

Answer

D · "I will cut out salt from my diet completely to stay healthy"
11.Pharmacology

Answer: C · It blocks muscarinic receptors in airway smooth muscle

Why this is the answer

Ipratropium is an inhaled antimuscarinic. It blocks vagally mediated bronchoconstriction and mucus secretion, which is especially useful in COPD.

Answer

C · It blocks muscarinic receptors in airway smooth muscle
12.Pharmacology

Answer: B · They are linked to a higher risk of stroke and death

Why this is the answer

In older people with dementia, antipsychotics increase the risk of stroke and death. Non-drug approaches are tried first, and antipsychotics are used at low doses for short periods if needed.

Answer

B · They are linked to a higher risk of stroke and death
13.Med-surg: cardiovascular & respiratory

Answer: C · Within about 10 minutes of arrival

Why this is the answer

A 12-lead ECG should be recorded and interpreted within about 10 minutes of first contact, because STEMI needs immediate reperfusion. Repeat ECGs are taken if the pain changes or continues. Troponin results take longer and should not delay the ECG.

Answer

C · Within about 10 minutes of arrival
14.Med-surg: cardiovascular & respiratory

Answer: B · The right main bronchus

Why this is the answer

Inhaled foreign bodies most often enter the right main bronchus and right lower lobe, because the right bronchus is wider, shorter and more vertical. Signs include a unilateral wheeze, reduced breath sounds and recurrent infection. Bronchoscopy is used for removal.

Answer

B · The right main bronchus
15.Med-surg: neuro, endocrine & renal

Answer: B · Glucose absorbed from the dialysis fluid

Why this is the answer

Standard PD fluids contain glucose to pull water out by osmosis. Some glucose is absorbed, adding calories and raising blood glucose. Glucose monitoring and diet advice are needed, and other solutions may be used.

Answer

B · Glucose absorbed from the dialysis fluid
16.Med-surg: neuro, endocrine & renal

Answer: D · Advise not stopping it suddenly and urgent specialist review

Why this is the answer

Valproate is highly teratogenic (neural tube defects and neurodevelopmental problems), and its use in people who could become pregnant is tightly restricted. However, stopping antiseizure medication suddenly risks status epilepticus. Urgent specialist review to plan a safer alternative, plus folic acid supplementation, is needed.

Answer

D · Advise not stopping it suddenly and urgent specialist review
17.Med-surg: GI, perioperative & oncology

Answer: D · Hypocalcaemia

Why this is the answer

Fat necrosis releases fatty acids that bind calcium (saponification), lowering serum calcium. Hypocalcaemia is a marker of severity and can cause tetany and arrhythmias. Hypercalcaemia, on the other hand, can be a cause of pancreatitis.

Answer

D · Hypocalcaemia
18.Med-surg: GI, perioperative & oncology

Answer: D · Use long-handled forceps to put it in the lead container; report it

Why this is the answer

A dislodged source is picked up with long-handled forceps and placed in the shielded container kept in the room. The radiation safety officer and team are informed, following local policy.

Answer

D · Use long-handled forceps to put it in the lead container; report it
19.Maternity & obstetric nursing

Answer: D · A digital vaginal examination

Why this is the answer

A digital vaginal examination can disrupt a low-lying placenta and cause severe haemorrhage. Monitoring, IV access, blood tests and an ultrasound are appropriate.

Answer

D · A digital vaginal examination
20.Maternity & obstetric nursing

Answer: D · At 36 weeks with constant pain and a hard uterus

Why this is the answer

Constant pain with a hard, tender uterus suggests placental abruption, which can threaten mother and fetus even with little visible bleeding. The other symptoms are common discomforts.

Answer

D · At 36 weeks with constant pain and a hard uterus
21.Pediatric nursing

Answer: D · Low blood pressure

Why this is the answer

Children maintain blood pressure through vasoconstriction and tachycardia until a large volume is lost. Hypotension means decompensated shock and impending collapse.

Answer

D · Low blood pressure
22.Pediatric nursing

Answer: B · Bring the child to hospital straight away for assessment and IV antibiotics

Why this is the answer

Fever during chemotherapy is treated as possible neutropenic sepsis. The child needs urgent assessment, blood tests and cultures, and IV antibiotics within the target time set by local policy; delay can be fatal.

Answer

B · Bring the child to hospital straight away for assessment and IV antibiotics
23.Mental health nursing

Answer: A · Young children often do not yet see death as permanent, so simple, honest words help

Why this is the answer

Preschool children often see death as temporary or reversible. Clear, simple language, such as "her body stopped working", and avoiding phrases like "gone to sleep" help the child understand.

Answer

A · Young children often do not yet see death as permanent, so simple, honest words help
24.Mental health nursing

Answer: D · Work with her to clear the exits first, then agree a gradual plan together

Why this is the answer

Forced clear-outs cause great distress and the clutter usually returns. Collaborative, gradual work focusing first on safety, such as fire exits and fall risks, with involvement of relevant services, is more effective.

Answer

D · Work with her to clear the exits first, then agree a gradual plan together
25.Nursing math & unit conversions

Answer: x = 112.4 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

112.3814 → 3

Only the next digit decides

112.3814 → 8
8 is 5 or more, so round 3 up.
The digits after it (14) are ignored: round once, never step by step.

Round

x = 112.4 kg

Answer

x = 112.4 kg
26.Nursing math & unit conversions

Answer: t = 4.25 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:15 → 24:00 = 165 min

After midnight

00:00 → 01:30 = 90 min

Total

165 + 90 = 255 min
t = 255/60 = 4.25 h

Answer

t = 4.25 h
27.Dosage calculations

Answer: D = 150 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

7.5·80 = 600 mg

Per dose

D = 600/4 = 150 mg

Answer

D = 150 mg
28.Dosage calculations

Answer: R = 5 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/250 = 160 units/mL

Pump rate

R = 800/160 = 5 mL/h

Answer

R = 5 mL/h
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 500·20/240 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: t = 3.5 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

32·60/15 = 128 mL/h

Time left

t = 450/128 = 3.516 ≈ 3.5 h

Answer

t = 3.5 h
31.Pediatric & critical-care dosing

Answer: D = 3 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50/50 = 1 units/mL

Units per hour

D = 3·1 = 3 units/h

Answer

D = 3 units/h
32.Pediatric & critical-care dosing

Answer: R = 5.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 mg = 400 000 mcg
400 000/250 = 1600 mcg/mL

Dose per minute and per hour

2·72 = 144 mcg/min
144·60 = 8640 mcg/h

Pump rate

R = 8640/1600 = 5.4 mL/h

Answer

R = 5.4 mL/h
33.IV fluids & fluid balance

Answer: B = 450 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 350 + 150 + 200 = 700 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1600 mL

Total output

325 + 375 + 300 + 150 = 1150 mL

Balance

B = 1600 − 1150 = 450 mL

Answer

B = 450 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·4 = 400 mL
1000 − 400 = 600 mL left

Second part

600/200 = 3 h

Total time

t = 4 + 3 = 7 h

Answer

t = 7 h

That is about 7 h 00 min, so the bag runs out at about 22:30.

35.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 3 + 2 + 3 + 2 + 2 + 1 = 13

Answer

B = 13
36.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 95% → 1
on oxygen → 2
SBP 124 mmHg → 0
HR 126/min → 2
alert (A) → 0
T 37.6 °C → 0

Total and red scores

NEWS2 = 0 + 1 + 2 + 0 + 2 + 0 + 0 = 5
No parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.30: acidaemia (below 7.35)
PaCO₂ 65 mmHg: high (35–45)
HCO₃⁻ 31 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: A–a gradient = 36.73 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 44/0.8 = 149.7 − 55 = 94.73 mmHg

Gradient

A–a = 94.73 − 58 = 36.73 mmHg

Answer

A–a gradient = 36.73 mmHg
39.ECG rhythm strip interpretation

Answer: QTc = 0.452 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 20 × 0.04 = 0.80 s

Fridericia’s formula

QTc = 0.42/∛0.80 = 0.42/0.9283 = 0.452 s

Answer

QTc = 0.452 s

Between the usual limits for men (about 0.45 s) and women (about 0.46 s): borderline, depending on the reference used. (452 ms)

40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: lengthens 0.16 → 0.30 → 0.38 s, then a P wave is not conducted.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions